Heparin-induced thrombocytopenia (HIT) is the most life-threatening adverse effect of heparin therapy and is provoked by the development of drug-dependent antibodies. It occurs more frequently in patients with cardiac or orthopedic surgery or severe circulatory diseases, and the risk depends on the patient pathological status. As heparin is an anticoagulant used for treating thrombotic events or their risk, this iatrogenic complication has a paradoxal effect as it can induce thromboembolic diseases, frequently associated to severe morbidity or fatal outcomes. Diagnosis involves clinical evaluation of disease probability and laboratory tools for testing the presence of heparin-dependent antibodies with immunoassays or their capability to activate platelets with functional assays. Antibodies developed when stoichiometric complexes of platelet factor 4 (PF4) with heparin are formed during therapy. In few cases non-platelet factor 4 antigens can be involved. Antibodies can remain asymptomatic, but pathogenicity occurs in the presence of high concentrations of IgG isotype antibodies, with high avidity: they target and activate platelets or endothelial cells exposing heparin-PF4 (HPF4) complexes and produce thrombocytopenia and sometimes thrombosis. Risk factors which favor the development of antibodies and their pathological effect are discussed. The present understanding of mechanisms underlying disease development and diagnostic strategies of this heparin adverse effect is presented.
Part of the book: Anticoagulation Drugs